Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 2, NWS Billings, MT

February 13, 2018

NWS Billings, MT issued this high wind warning at Feb 13, 2018, 9:13 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2018, 9:13 AM MST (16:13 UTC)
Expired
Feb 14, 2018, 9:24 AM MST
In force
24 hr
Issued by
NWS Billings, MT

The text

As transmitted.

092 
WWUS75 KBYZ 131613
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
913 AM MST Tue Feb 13 2018

MTZ028-041-141615-
/O.NEW.KBYZ.HW.W.0002.180213T1613Z-180214T1900Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
913 AM MST Tue Feb 13 2018

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST WEDNESDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until noon MST Wednesday. 

* TIMING...Through Wednesday morning.

* IMPACTS...Dangerous crosswinds along Highway 191.

* WINDS...West gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-141615-
/O.CON.KBYZ.WI.Y.0006.180214T0100Z-180214T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
913 AM MST Tue Feb 13 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST WEDNESDAY...

* TIMING...Late this evening through Thursday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts reaching 60 to 70 mph. Strongest 
  between midnight tonight and 6 AM Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should use extra caution...
particularly along portions of Interstate 90 from Springdale to
Livingston, and the Stillwater River and West Rosebud Creek
Valleys.

&&

$$

http://weather.gov/Billings
4 follow-up statements
688 
WWUS75 KBYZ 132106
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
206 PM MST Tue Feb 13 2018

MTZ028-041-141900-
/O.CON.KBYZ.HW.W.0002.000000T0000Z-180214T1900Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
206 PM MST Tue Feb 13 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* TIMING...Through Wednesday morning.

* IMPACTS...Winds have been gusting to 60 mph throughout the day. Dangerous
  crosswinds will continue along Highway 191.

* WINDS...West gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-141900-
/O.CON.KBYZ.WI.Y.0006.180214T0100Z-180214T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
206 PM MST Tue Feb 13 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST WEDNESDAY...

* TIMING...This evening through Thursday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts reaching 60 to 70 mph. Strongest
  between midnight tonight and Noon Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should use extra caution...
particularly along portions of Interstate 90 from Springdale to
Livingston, and the Stillwater River and West Rosebud Creek
Valleys.

&&

$$

http://weather.gov/Billings
373 
WWUS75 KBYZ 132323
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
423 PM MST Tue Feb 13 2018

MTZ028-041-141900-
/O.CON.KBYZ.HW.W.0002.000000T0000Z-180214T1900Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
423 PM MST Tue Feb 13 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* TIMING...Through Wednesday morning.

* IMPACTS...Winds have been gusting to 60 mph throughout the 
  day. Dangerous crosswinds will continue along Highway 191. 

* WINDS...West gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-141900-
/O.CON.KBYZ.WI.Y.0006.180214T0100Z-180214T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
423 PM MST Tue Feb 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* TIMING...Through Wednesday morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and 
  on local roads near Nye. 

* WINDS...Southwest wind gusts reaching 60 to 70 mph. Strongest 
  between midnight tonight and Noon Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should use extra caution...
particularly along portions of Interstate 90 from Springdale to
Livingston, and the Stillwater River and West Rosebud Creek
Valleys.

&&

$$

http://weather.gov/Billings
603 
WWUS75 KBYZ 140955
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
255 AM MST Wed Feb 14 2018

MTZ028-041-141900-
/O.CON.KBYZ.HW.W.0002.000000T0000Z-180214T1900Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
255 AM MST Wed Feb 14 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...Through the remainder of this morning.

* IMPACTS...Dangerous crosswinds will continue along Highway 191.

* WINDS...West gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

MTZ065-066-141900-
/O.CON.KBYZ.WI.Y.0006.000000T0000Z-180214T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
255 AM MST Wed Feb 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...Through the remainder of this morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and
  on local roads near Nye. A gust of 74 mph was reported in
  Livingston overnight. 

* WINDS...Southwest wind gusts reaching 60 to 70 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should use extra caution...
particularly along portions of Interstate 90 from Springdale to
Livingston, and the Stillwater River and West Rosebud Creek
Valleys.

&&

$$

http://weather.gov/Billings
010 
WWUS75 KBYZ 141624
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
924 AM MST Wed Feb 14 2018

MTZ028-041-141730-
/O.CAN.KBYZ.HW.W.0002.000000T0000Z-180214T1900Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
924 AM MST Wed Feb 14 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to gust 30 to 40 mph today but strong wind
gusts are no longer expected. 

$$

MTZ065-066-141900-
/O.CON.KBYZ.WI.Y.0006.000000T0000Z-180214T1900Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
924 AM MST Wed Feb 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...Through the remainder of this morning.

* IMPACTS...Dangerous crosswinds along I-90 near Livingston, and
  on local roads near Nye. Winds continue to gust 55 to 60 mph
  this morning. 

* WINDS...Southwest wind gusts around 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should use extra caution...
particularly along portions of Interstate 90 from Springdale to
Livingston, and the Stillwater River and West Rosebud Creek
Valleys.

&&

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Feb 13, 3:27 AM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 13, 3:27 AM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Billings MT
327 AM MST Tue Feb 13 2018

.SHORT TERM...valid for Tdy and Wed...

Relatively busy short term period ahead, with strong and gusty
gap winds tonight and a disturbance crosses the region Wednesday
evening/night. A short period of quiet weather is expected across region
today, with a warming trend through Wednesday afternoon.

The period begins very cold this morning, with widespread sub-
zero temperatures. Shortwave ridging building in this morning will
bringing warmer and quiet conditions for the day. Downslope flow
develops under the ridge, and will help scour out the coldest air.
Expect to see high temps in the mid to upper 30s across west and
central zones. Cold air is a bit more stubborn in the east, so
areas east of Forsyth can expect cooler temps in the upper 20s and
near 30 in these areas.

A disturbance working into northeast CONUS flattens the ridge
fairly quickly late this afternoon, and strong lee troffing
develops quickly this evening along our mountain foothills and
quickly increase the winds overnight. Favored gap wind locations
like Livingston, and Nye, should see 60 to 70 mph winds overnight
tonight. Strong winds are also possible from Big Timber north to
Harlowton where gusts around 55 mph are possible.

The disturbance will begin to impact northwestern and western zones
by Wednesday evening, with cold front dropping quickly south
through the evening. This system entering the region with cut off
the winds, but will bring increasing rain and snow showers across
the area. Most recent indications are for precip to start as rain
or a rain/snow mix and then turn to snow overnight Wednesday
behind the front. Any rain that does fall will cause issues, with
potential to be freezing rain, or result in flash-freezing as
cold air enters the region.

Snow showers will continue into Thursday morning as another round
of colder temperatures moves in. Currently expect around 2 to 4
inches of snow with this next system so another round of travel
difficulties is anticipated. AAG

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Upper trof/cyclonic flow continue from the short term (see
discussion above) into Thursday. We increased PoP's for Thursday
morning, trending them down into the latter part of the day.
Thursday morning commute will likely see travel impacts with
accumulating snowfall and reduced visibility. Trof axis slides
southeast past our CWA by Thursday night. However, another weak
shortwave in the northwest flow aloft tracks over southwestern/south
central Montana Friday. This may bring a shot of snow to the
mountains with a little action over the plains as well.
Accumulations should be relatively light with this trailing short
wave system.

A series of short waves then begins to track into the Rockies
into the weekend which is looking to be a rather unsettled period.
Mild temps Saturday will likely give way to colder temps for
Sunday as another surge of cold air invades Saturday night. There
appears to be a good chance of more accumulating snow Saturday
night into Sunday.

Models agree that cyclonic flow and unsettled conditions will
prevail into next week as well. The degree and strength of the
systems is still in question due to inconsistencies in the
various models. We have opted to weight toward cooler and
relatively wet solutions for now. BT

&&

.AVIATION...

Expect mostly clear skies and VFR to prevail today. Main threat
to aviation interests will be gusty winds around 25-35kts across
KLVM, K6SO and nearby foothills. KBIL will also experience
15-30kts gusts at times. Even stronger gusts up to 60kts are
expected at KLVM from 7 PM this evening into Wednesday morning.
Some LLWS is possible over SE MT after 12z Tue as well. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 034 026/040 009/017 004/034 022/041 017/025 004/021
    0/U 02/O    67/S    02/S    22/O    54/S    33/S
LVM 038 028/040 014/023 011/036 026/041 021/030 009/025
    0/N 05/O    67/S    03/S    22/O    54/S    43/S
HDN 035 016/042 009/017 902/033 018/038 012/023 002/018
    0/U 02/R    66/S    02/S    22/S    54/S    33/S
MLS 026 016/039 005/012 904/028 015/034 011/017 906/011
    0/U 02/O    55/S    01/B    13/S    43/S    33/S
4BQ 030 015/041 010/017 903/032 017/038 014/024 000/017
    0/U 01/B    65/S    01/B    12/S    33/S    23/S
BHK 030 016/040 005/012 904/028 013/035 012/019 905/011
    0/U 01/N    64/S    01/B    12/S    33/S    34/S
SHR 038 018/044 012/019 902/033 016/040 017/025 001/019
    0/U 02/R    76/S    01/B    11/B    56/S    43/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 6 PM this evening to noon MST
      Wednesday FOR ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 13, 3:12 AM MST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
312 AM MST Tue Feb 13 2018

MTZ028-041-063-065-066-141015-
Southern Wheatland-Northern Sweet Grass-Judith Gap-Livingston Area-
Beartooth Foothills-
312 AM MST Tue Feb 13 2018

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Very strong crosswinds producing a blow over threat to
  light weight and high profile vehicles

* WHERE...Big Timber to Harlowton areas.

* WHEN...Tonight through Wednesday.

* ADDITIONAL DETAILS...Gusty crosswinds around 55 mph are
  possible along US Highway 191 from Big Timber to Harlowton.

* ADDITIONAL HAZARD CONCERNS...Another round of snow is expected to
  move into the region Wednesday evening and last through Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ029>040-042-056>058-064-067-068-WYZ098-099-141015-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-Golden Valley-
Red Lodge Foothills-Northern Big Horn-Southern Rosebud-
Paradise Valley-Absaroka/Beartooth Mountains-Crazy Mountains-
Northeast Bighorn Mountains-Sheridan Foothills-
312 AM MST Tue Feb 13 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Accumulating snow and possible freezing rain.

* WHERE...Portions of South Central Montana and north central
  Wyoming.

* WHEN...Wednesday night through Thursday.

* ADDITIONAL DETAILS...Freezing rain is possible along Interstate
  94 Wednesday evening, possibly affecting the evening commute.
  Snow accumulations of at least 2 to 4 inches will bring some
  travel impacts to the area beginning Wednesday night into
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:21 AM MSTWind AdvisoryBYZPark, Stillwater, Sweet Grass35 hr

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.